Alert archive / Illinois / Flash Flood Warnings in 2016

Flash Flood Warning 70, NWS Paducah, KY

August 3, 20166 counties in Illinois

NWS Paducah, KY issued this flash flood warning at Aug 3, 2016, 10:14 AM CDT for 6 counties in Illinois. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2016, 10:14 AM CDT (15:14 UTC)
Expired
Aug 3, 2016, 1:15 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Gallatin County, IL, Hardin County, IL, Johnson County, IL, Pope County, IL, Saline County, IL, Williamson County, IL

The radar

The Paducah radar (KPAH), 74 km from the middle of the area, began a volume at 15:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 10:24 AM CDTHEAVY RAIN 1.52 S Junction, IL30 MINUTE RAINFALL TOTAL. MINOR STREET FLOODING REPORTED.
Aug 3, 11:01 AM CDTHEAVY RAIN 2.25Creal Springs, IL2 HOUR RAINFALL AMOUNT. MOST OF RAIN FELL IN PAST 45 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.2 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 352 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
352 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

895 
WGUS53 KPAH 031514
FFWPAH
ILC059-069-087-151-165-199-031815-
/O.NEW.KPAH.FF.W.0070.160803T1514Z-160803T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1014 AM CDT WED AUG 3 2016

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN POPE COUNTY IN SOUTHERN ILLINOIS...
  HARDIN COUNTY IN SOUTHERN ILLINOIS...
  SOUTHERN SALINE COUNTY IN SOUTHERN ILLINOIS...
  SOUTHERN GALLATIN COUNTY IN SOUTHERN ILLINOIS...
  SOUTHEASTERN WILLIAMSON COUNTY IN SOUTHERN ILLINOIS...
  JOHNSON COUNTY IN SOUTHERN ILLINOIS...

* UNTIL 115 PM CDT

* AT 1012 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY. AREAS FROM GOREVILLE TO JUST SOUTH OF STONEFORT TO
  KARBERS RIDGE WILL SEE SIGNIFICANT RAINFALL THROUGH 1130 AM.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MARION...VIENNA...SHAWNEETOWN...CARRIER MILLS...ROSICLARE...
  GOREVILLE...CREAL SPRINGS...LAKE OF EGYPT AREA...CARRIERS MILLS...
  CAVE-IN-ROCK...ELIZABETHTOWN...STONEFORT...NEW BURNSIDE...
  BUNCOMBE...OLD SHAWNEETOWN...JUNCTION...EDDYVILLE...SIMPSON...
  KARBERS RIDGE AND GROSS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3778 8804 3774 8806 3770 8813 3766 8816
      3758 8814 3753 8807 3747 8809 3746 8827
      3742 8834 3743 8904 3767 8905 3771 8837

$$

CN
2 follow-up statements
012 
WGUS73 KPAH 031627
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1127 AM CDT WED AUG 3 2016

ILC059-069-087-151-165-199-031815-
/O.CON.KPAH.FF.W.0070.000000T0000Z-160803T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POPE IL-HARDIN IL-SALINE IL-GALLATIN IL-WILLIAMSON IL-JOHNSON IL-
1127 AM CDT WED AUG 3 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 PM CDT FOR
NORTHERN POPE...HARDIN...SOUTHERN SALINE...SOUTHERN GALLATIN...
SOUTHEASTERN WILLIAMSON AND JOHNSON COUNTIES...

AT 1124 AM CDT...TRAINED WEATHER SPOTTERS THUNDERSTORMS PRODUCED
HEAVY RAIN IN CREAL SPRINGS. OVER TWO INCHES OF RAIN HAVE ALREADY
FALLEN IN MANY AREAS IN UNDER ONE HOUR.

THE AXIS OF HEAVIEST RAIN HAS SHIFTED SOUTH OF THE WARNING AREA.
HOWEVER SOME LINGERING HIGH WATER ISSUES MAY EXIST ACROSS THE
SHAWNEE NATIONAL FOREST AREA GIVEN THE TERRAIN ESPECIALLY FROM JUST
EAST OF VIENNA TO THE EDDYVILLE AREA, AS WELL AS SOUTHERN GALLATIN
COUNTY.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MARION...VIENNA...SHAWNEETOWN...CARRIER MILLS...ROSICLARE...
GOREVILLE...CREAL SPRINGS...LAKE OF EGYPT AREA...CARRIERS MILLS...
CAVE-IN-ROCK...ELIZABETHTOWN...STONEFORT...NEW BURNSIDE...BUNCOMBE...
OLD SHAWNEETOWN...JUNCTION...EDDYVILLE...SIMPSON...
KARBERS RIDGE AND GROSS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.

IN THE HILLY TERRAIN THERE ARE LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO CROSS FLOODED
ROADS. FIND AN ALTERNATE ROUTE.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3778 8804 3774 8806 3770 8813 3766 8816
      3758 8814 3753 8807 3747 8809 3746 8827
      3742 8834 3743 8904 3767 8905 3771 8837

$$

CN
241 
WGUS73 KPAH 031747
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1247 PM CDT WED AUG 3 2016

ILC059-069-087-151-165-199-031757-
/O.CAN.KPAH.FF.W.0070.000000T0000Z-160803T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POPE IL-HARDIN IL-SALINE IL-GALLATIN IL-WILLIAMSON IL-JOHNSON IL-
1247 PM CDT WED AUG 3 2016

...THE FLASH FLOOD WARNING FOR NORTHERN POPE...HARDIN...SOUTHERN
SALINE...SOUTHERN GALLATIN...SOUTHEASTERN WILLIAMSON AND JOHNSON
COUNTIES IS CANCELLED...

THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. DO NOT DRIVE ACROSS A WATER COVERED ROAD.

LAT...LON 3778 8804 3774 8806 3770 8813 3766 8816
      3758 8814 3753 8807 3747 8809 3746 8827
      3742 8834 3743 8904 3767 8905 3771 8837

$$

CN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 3:05 AM CDT, 7 hours 9 minutes earlier.

Area forecast discussion, Aug 3, 3:05 AM CDT, 7 hours 9 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
305 AM CDT WED AUG 3 2016

.SHORT TERM...(Today through Friday night)
Issued at 305 AM CDT Wed Aug 3 2016

Once again this morning, the main concern for today is another
convective system over Missouri. This system is relatively weak
and disorganized compared to the past couple mornings. The high-
resolution models did poorly with the complex yesterday morning,
and they are probably not too skilled with this one either.
Similar to yesterday, the nam/hrrr aggressively bring the mcs
east-southeast across our region during the morning. The system is
already becoming outflow dominated, and the hourly hrrr runs have
started to indicated a more rapid weakening trend. Therefore, this
system is not expected to have a major direct impact on our
region.

Unlike yesterday, all model guidance is in good agreement that
large-scale forcing will strengthen across our region today as a
500 mb shortwave moves southeast from the Iowa/northern Missouri
area. The 00z nam even closes off a weak 500 mb low over the
Lower Ohio Valley by this evening. As a result, model qpf and pops
are considerably higher today than previous model runs. Given the
abundant moisture and apparent increase in forcing, the forecast
will follow model trends. Pops will be raised to around 50
percent. Heavy rainfall is again a concern and will be mentioned
in the hwo. Temps will be lowered to account for the increase in
clouds and precip.

The 500 mb shortwave is forecast to slow down or stall over the
Ohio Valley tonight and Thursday. There is good agreement among
the models, most of which indicate qpf over western Kentucky
through the night and into Thursday. Pops will be raised
accordingly. Again, the increase in clouds and precip warrants
lowering high temps Thursday as well. Weak flow fields through the
column suggest heavy rain will be the main hazard.

Barring any more unforeseen shortwaves, Thursday night appears
dry. However, that will be a short-lived dry-out as the 500 mb
ridge starts to get suppressed southward. A cold front will drop
southward toward the Lower Ohio Valley into a very moist and
unstable air mass. Pops will again increase from north to south on
Friday. The window of dangerous heat indices continues to narrow,
and it now looks confined mainly to Friday just ahead of the cold
front. Thunder chances will continue Friday night as the front
settles across our region.

.LONG TERM...(Saturday through Tuesday)
Issued at 305 AM CDT Wed Aug 3 2016

Average confidence in the long term due to model differences.

Still very few changes synoptically over our area through the long
term period. Aloft the region will remain between the better flow to
our north and an H5 ridge over the southern plains. Through the
period the nose of the ridge attempts to build into our region, but
models not in the best agreement on the timing or placement. At the
surface models bring a frontal boundary into the lower Ohio Valley
on Saturday, show it becoming quasi-stationary and oriented NW-SE
over our CWA on Sunday, remaining over the same general area on
Monday, then showing frontolysis (weakening) and starting to lift
back to the north and east on Tuesday as a warm front.

Previous model runs were showing very little discontinuity across
the aforementioned front, but latest runs are showing minor
decreases in temperatures/dewpoints as slightly cooler/drier high
pressure manages to spread into the northeast half of our CWA
through Monday night. Over the southwest half of the CWA deep
moisture, plenty of instability, and periodic upper level
disturbances will provide enough forcing for ascent for at least
scattered showers and thunderstorms through the same period.
Coverage will be dependent upon on the position and magnitude of the
nose of the H5 ridge. Convective activity should be more widespread
on Tuesday as the frontal boundary moves across back across the area.

Temperatures will remain fairly close to normal through the period.
The southern sections of southeast Missouri could see triple digit
heat index values Saturday and Tuesday afternoons. Minor relief from
the humidity is expected over the northeast sections in the period,
however over the rest of the area dewpoints are forecast to remain
in the lower to mid 70s, so there appears to be no relief from the
humid/sticky conditions over those areas in the near future.

&&

.AVIATION...
Issued at 305 AM CDT Wed Aug 3 2016

Fog has been increasing overnight across our region. Expect
periods of IFR vsbys until daytime heating burns off the fog by
mid-morning.

Thunderstorms will likely occur at some point today at all sites.
Timing the activity is a real challenge. The initial storm complex
over Missouri is weakening early this morning, however new storms
are expected to form during the day. Outside of storms, mainly VFR
conditions are expected. Winds will be light.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...MY
LONG TERM...JP
AVIATION...MY
Hazardous weather outlook, Aug 3, 3:49 AM CDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
349 AM CDT WED AUG 3 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-040900-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
349 AM CDT WED AUG 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT...INCLUDING
SOME STORMS WITH HEAVY RAINFALL.

PATCHY FOG EARLY THIS MORNING WILL REDUCE VISIBILITY TO ONE
QUARTER MILE OR LESS IN A FEW SPOTS...ESPECIALLY IN SOUTHWEST
INDIANA...THE WABASH VALLEY OF SOUTHEAST ILLINOIS...AND THE OHIO
RIVER COUNTIES OF NORTHWEST KENTUCKY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WITH THE EXCEPTION OF MONDAY NIGHT...THUNDERSTORMS ARE POSSIBLE
OVER ALL OR PART OF THE OUTLOOK AREA THROUGH THE PERIOD. LIGHTNING
AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY HAZARDS.

HEAT INDICES ARE FORECAST TO REACH 100 TO 105 DEGREES THURSDAY
AFTERNOON OVER SOUTHEAST MISSOURI AND PARTS OF WESTERN KENTUCKY.
THE HOTTEST DAY OF THE WEEK WILL MOST LIKELY BE FRIDAY...WHEN HEAT
INDICES FROM 100 TO 107 ARE EXPECTED ACROSS THE ENTIRE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 3, 8:18 AM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
818 AM CDT WED AUG 3 2016

ILZ075>078-080>083-INZ081-085-031430-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-GIBSON-POSEY-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...FORT BRANCH...POSEYVILLE
818 AM CDT WED AUG 3 2016

AT 818 AM...STRONG THUNDERSTORMS COVERED MUCH OF SOUTHERN
ILLINOIS. THE STRONGEST STORMS NORTH OF PICKNEYVILLE WILL HEAD
TOWARD THE MOUNT VERNON AREA THROUGH 915 AM. THESE STORMS AS THEY
APPROACH INTERSTATE 64 AND 57...WILL BE CAPABLE OF WIND GUSTS 35
TO 45 MPH ALONG WITH RAINFALL RATES 2 TO 3 INCHES PER HOUR WHICH
WILL REDUCE VISIBILITY TO NEAR ZERO AT TIMES.

OTHER SCATTERED STORMS WILL CONTINUE TOWARD THE WABASH RIVER. BE
ALERT FOR STANDING WATER IN LOW LYING AND POOR DRAINAGE AREAS.

CN
Special weather statement, Aug 3, 9:04 AM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
904 AM CDT WED AUG 3 2016

ILZ085>087-089>091-KYZ010-014-031515-
WILLIAMSON-SALINE-GALLATIN-JOHNSON-POPE-HARDIN-CRITTENDEN-
UNION KY-
INCLUDING THE CITIES OF...HERRIN...HARRISBURG...SHAWNEETOWN...
VIENNA...GOLCONDA...ELIZABETHTOWN...MARION...MORGANFIELD
904 AM CDT WED AUG 3 2016

AT 904 AM...STRONG THUNDERSTORMS CONTINUED TO MOVE EAST ALONG
ROUTE 13 FROM MARION TO HARRISBURG. THE STORMS WERE MOVING INTO
GALLATIN COUNTY AS WELL. STORMS WERE MORE WIDELY SCATTERED FARTHER
SOUTH ACROSS THE SHAWNEE NATIONAL FOREST.

VERY HEAVY RAINFALL COULD LEAD TO WATER OVER SOME ROADS TYPICALLY
SUSCEPTIBLE TO MINOR FLOODING. CONTINUE TO MONITOR NOAA WEATHER
RADIO OR LOCAL MEDIA AND LISTEN FOR LATER STATEMENTS AND POSSIBLY
WARNINGS.

CN
Special weather statement, Aug 3, 10:09 AM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1009 AM CDT WED AUG 3 2016

ILZ085>087-089>091-094-KYZ007-010-014-031615-
WILLIAMSON-SALINE-GALLATIN-JOHNSON-POPE-HARDIN-MASSAC-LIVINGSTON-
CRITTENDEN-UNION KY-
INCLUDING THE CITIES OF...HERRIN...HARRISBURG...SHAWNEETOWN...
VIENNA...GOLCONDA...ELIZABETHTOWN...METROPOLIS...SMITHLAND...
MARION...MORGANFIELD
1009 AM CDT WED AUG 3 2016

AT 1009 AM...STRONG THUNDERSTORMS CONTINUED FROM NEAR VIENNA TO
JUST SOUTH OF HARRISBURG TO NEAR SHAWNEETOWN...MOVING EAST. THE
STORMS PRODUCED NEARLY 2 INCHES OF RAIN ACROSS PARTS OF SALINE
COUNTY THIS MORNING.

IN FRANKLIN COUNTY...EMA REPORTS STATE HIGHWAY 14 AND THE
THOMPSONVILLE ROAD AREA ARE WATER COVERED IN SPOTS.

THROUGH 1100 AM...VERY HEAVY RAINFALL RATES OF 2 TO 3 INCHES PER
HOUR MAY CAUSE MINOR FLOODING ISSUES FROM NEAR GOREVILLE AND CREAL
SPRINGS...EAST TOWARD SHAWNEETOWN AND KARBERS RIDGE. CONTINUE TO
MONITOR NOAA WEATHER RADIO OR LOCAL MEDIA FOR ADDITIONAL
STATEMENTS AND POSSIBLY WARNINGS.

CN

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 10:35 AM CDTSpecial Weather StatementPAHJohnson40 min
Aug 3, 4:10 PM CDTAreal Flood AdvisoryPAHJohnson, Union110 min

Nearby

Flash Flood Warnings in Illinois, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.